[Triiodothyronine intoxication. A clinical and phamacokinetic study]

Hopefully, this abstract will not be of any use to anyone! Nonetheless it is staggering to read.

In no way should we ignore the issues of taking the wrong doses, especially long term. But this does help to illustrate that thyroid hormones, even the "more potent" liothyronine (T3), can be remarkably safe. People wouldn't recover like this from many, many other medicines in such excess.

An Med Interna. 2003 Dec;20(12):627-9.

[Triiodothyronine intoxication. A clinical and phamacokinetic study].

[Article in Spanish]

Botella de Maglia J1, Compte Torrero L, Rivas Sánchez A, Pérez Pastor JL.

Author information

1 Servicios de Medicina Intensiva, Hospital La Fe, Valencia.

Abstract

A woman, thyroidectomised because of a thyroid papillary carcinoma, interrupted temporarily her levothyroxine intake in order to be subjected to an extension study five weeks later. To minimise her symptoms for the first three weeks, a treatment was prescribed consisting of one 25 micro g-capsule of triiodothyronine every 8 hours. Nine days later she complained of abdominal pain, nausea, vomiting, fever of 40 degrees C and chest discomfort. A serum total triiodothyronine of 575.2 nmol/l was measured by chemoluminiscent immunoassay eleven hours after the intake of the latest capsule (normal level: 1.1-2.9 nmol/l). Along the following ten days the patient suffered from delirium, agitation, tachycardia, hypertension, constipation and later diarrhoea, but neither arrythmias nor axillary temperature over 38 degrees C. Fifty-nine measurements of the serum total triiodothyronine were performed in order to determine the kinetics of elimination of this drug. We estimate that the maximal serum concentration after the intake of the latest capsule could be 794.3 nmol/l, i.e. 397 times higher than the mean normal value. The elimination half-life was 24 hours 40 minutes. The charcoal haemoperfusion had no impact on the velocity of elimination. The concentration of triiodothyronine became normal 200 hours after the intake of the latest capsule, but the clinical manifestations still lasted three days more. The pharmacokinetic data suggest that this intoxication could be due to the intake of capsules containing 5 mg of triiodothyronine, i.e. a dose 200 times higher than that prescribed by her physician.

PMID: 14697084

[Indexed for MEDLINE]

ncbi.nlm.nih.gov/pubmed/146...

Last edited by
Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

11 Replies

oldestnewest
  • Sorry - you take 200 tablets a day?

  • Whoops, can't count. I thought she was given 25mcg every 8 hours, so 75mcg a day.

  • Perhaps that is what the patient reported did? :-)

    (It actually looks as if they were specially made capsules and someone made a mistake.)

  • Somebody did something wrong!

    I've taken 125mcg on a very long day, & just felt warm. :)

  • By mistake once I took 80mcg of t3 at bedtime and then 80 mcg the next morning. I didn't feel overmedicated in fact didn't feel any different at all.

    Jo xx

  • Surprising that it took 9 days to become so ill after being so over medicated.

  • Couldn't agree more!

  • OMG mg instead of mcg or what? Shoot the pharmacist ... how can you confuse 5mg with 25mcg? Perhaps the doctor had really bad handwriting

  • However bad the handwriting, anyone knowledgeable enough to prepare the medicine should know the typical doses used. Only veterinary products would ever be likely to contain that sort of dose - and, I suspect, probably never even then.

  • Do you get hypo elephants?

  • I think you can - lots of measuring of T4 and T3 - but couldn't come up with a definitive case!

You may also like...